When taking calcium supplements, you might experience constipation. You can lessen these side effects by drinking plenty of fluids, eating lots of fiber (or using a fiber supplement) and exercising.
Iron is an important mineral found in red blood cells. Red blood cells are the oxygen-transporting cells of your body. Iron deficiency may lead to anemia, which is a condition that develops when your body does not have enough healthy red blood cells. A common symptom of anemia is fatigue.
When people get older, they may not consume enough iron in their diets, or their bodies absorb less iron. Because iron is found in red blood cells, bleeding caused by ulcers, injury or even surgery may cause iron loss. As with all supplementation, you should not begin taking iron unless told to do so by your doctor.
Like calcium, there are many different forms of iron that you can buy over the counter, so make sure to talk to your pharmacist if you have any questions. After taking iron, you may experience an upset stomach. Your doctor may tell you to take it with food if this occurs. Like calcium, iron can cause constipation. Iron can also turn your stool black. Unless you have other stomach problems or medical conditions, this is not a cause for concern.
Vitamin B12, or cyanocobalamin, is used by all the cells in your body, especially the ones in your brain and spinal cord. If you become deficient, you may experience confusion, agitation or hallucinations. As you get older, you may not absorb vitamin B12 as well. Because vitamin B12 is found mostly in animal protein, you can become deficient if you are a vegan or vegetarian. Like iron deficiency, lacking too much vitamin B12 may lead to anemia.
As you age, vitamin and mineral supplements can keep you healthy. However, it is important that you use them appropriately and in conjunction with healthy diet and exercise. By talking to your doctor and pharmacist about your supplement use, you can reap the benefits of supplementation while avoiding unwanted side effects.
Note: This article was originally published on Jan. 16, 2012, on PharmacyTimes.com. It has been edited and republished by U.S. News.